Back to Blog List

The Link Between Birth Control and Depression

     

A recent study of more than one million women suggests that there may be a link between hormonal contraceptives and depression. Compared with women not using the medication, users of hormonal contraceptives (including the “pill,” the contraceptive patch and vaginal rings) were more likely to be diagnosed with depression or prescribed an antidepressant. While this study reveals important information, former APA President Nada Stotland, M.D., cautions that it is "only important as a stimulus to more research," and should not be a cause for premature action by patients and physicians.

birth-control-pills

Who This Study Affects

It is important for anyone using hormonal contraceptives to understand these risks, just as they would with any medication, but this study is not cause for alarm.

Data from the study indicates that adolescent girls have a higher risk for first diagnosis or first use of antidepressants while using hormonal contraceptives. Charlotte Wessel Skovlund, M.Sc., of the Department of Gynecology at the University of Copenhagen states that "this finding could be influenced by attrition of susceptibility, but also that adolescent girls are more vulnerable to risk factors for depression" in general.

Steps to Take

Dr. Stotland asserts that "there is no evidence in [the study] for getting off of birth control." If you are using hormonal contraceptives and are experiencing depression, let your health care professionals know so you can decide on a plan of action together. Depression is a serious condition but it is also common and treatable.

Consider the Alternatives

Hormonal contraceptives are among the most reliable forms of birth control, and can be a great way to reduce anxiety around the potential of an unplanned or unwanted pregnancy. "Think what constant worry about sex and about pregnancy would do to your mood – not to mention pregnancy itself," Dr. Stotland says. She adds that "fifteen percent of women have depression after delivery," which is comparable to the thirteen percent of women in the study who began taking antidepressants while using hormonal birth control. Since there are risks for depression either way, the decision should be made between you and your doctor on an individual basis.

Read more about symptoms and treatment of depression.

     

DepressionPostpartum depression

 

Comments (0) Add a Comment

 

Add a comment

Enter the text shown in this image:*(Input is case sensitive)
* - Only comments approved by post author will be displayed here.